Texas, 2019

High Wind in Texas, February 14 to 16, 2019

February 14 to 16, 2019 · NWS MAF · 5 events in 2 counties and zones

An upper level trough brought intermittently strong winds to the Guadalupe and Davis Mountains and the adjacent plains over a 2 day period from the 14th to the 16th.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough brought intermittently strong winds to the Guadalupe and Davis Mountains and the adjacent plains over a 2 day period from the 14th to the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 14, 5:10 AM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Feb 14, 5:10 AM CST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
510 AM CST Thu Feb 14 2019

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
SW surface winds mostly 10-12kts this morning will increase to
15-20kts around 18Z before decreasing again this evening.
Satellite shows lots of high clouds and forecast soundings show
they will only lower to around 20KFT today.

&&

.PREV DISCUSSION... /issued 325 AM CST Thu Feb 14 2019/

DISCUSSION...

Be sure to eat those Valentines chocolates fast today if you don't
want them to melt. Westerly, downslope flow will give temperatures a
boost into the upper 70's and 80's across much of the area this
afternoon. High clouds should keep us away from any records (Midland
Intl - 86 degrees) , but it appears likely we will see our first 80
degree day of the year. The strongest winds are expected in the
Guadalupe Mountains where elevations above 7,000 ft could see gusts
near 60 mph. Have issued a High Wind Warning beginning later this
morning.

A strong shortwave passing to our north Friday will tighten mid
level flow across our region. This will lead to much stronger winds
over the northern half of the area. High winds are likely in the
Guadalupe Mountains so will continue the High Wind Warning for
this area. Winds 25-35 mph are expected in the plains Friday
afternoon and a Wind Advisory will likely be issued by later
shifts. Strong winds diminish Friday night only to pick back up
Saturday afternoon. Wind hazards will likely be needed once again
for much of the area. Temperatures Friday will stay well above
normal with many locations back near 80 degrees. A front may try
to sneak into the eastern Permian Basin early Saturday morning
possibly allowing for some colder temperatures there briefly.
Warm, westerly flow will win out by afternoon and temperatures
will climb back above normal.

Big changes arrive Sunday with the first of a couple of cold
fronts. Temperatures will fall closer to normal Sunday, but all
eyes turn to the Arctic front forecast to move down the Plains
early next week. A large scale upper trough will develop to our
west Sunday and transition flow aloft to the southwest. Meanwhile,
a stronger front will push across the area Monday with
temperatures falling by afternoon. Models indicate moisture may
override the colder air at the surface Monday night into Tuesday.
This could lead to frozen precipitation across portions of the
area. Won't get into many details as this system is still several
days out, but if you have travel plans next week check back
regularly.

After a chilly start to the week, temperatures look to slowly warm
heading into next weekend.

FIRE WEATHER...

Today large positive temp departures will help push min RHs to near
15 percent across parts of the PB/SE NM/Trans Pecos. However the
presence of high clouds will minimize the potential for more
widespread wind concerns. There are some indications that winds
could briefly be 20-25 mph across the wrn PB/Marfa Plateau/and far
NE CWFA. Although the 10/100hr fuel stick moisture (FSM) from the
TAMFS does show drying the more robust ERC is not showing much
concern for today. As such we will opt issue a fairly widespread
Fire Danger Statement for today. Mixed layer winds are stronger Fri
and it will be windy-very windy, but clouds and anomalously "moist"
west wind in general does limit concerns. There is pretty good
agreement that a pocket of lower dewpoints will come into the nrn PB
late Fri PM. This is coincident with where the driest 10/100 FSM
will be and if there is only fair recovery Fri AM the ERC could
approach levels worthy of a warning?

Drying will be much pronounced Sat and windy conditions along with
more time for fuels to dry it looks like Sat is the most favored day
for critical fire wx to align with critically dry fuels. Strong
drying is likely across the Davis/Chisos Mtns Sun-Mon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     79  56  81  46 /   0   0   0   0
Carlsbad                       79  54  77  51 /   0   0   0   0
Dryden                         82  53  84  53 /   0   0   0   0
Fort Stockton                  81  58  78  52 /   0   0   0   0
Guadalupe Pass                 69  52  66  46 /   0   0   0   0
Hobbs                          78  52  76  44 /   0   0   0   0
Marfa                          71  45  70  41 /   0   0   0   0
Midland Intl Airport           81  56  80  49 /   0   0   0   0
Odessa                         81  57  79  49 /   0   0   0   0
Wink                           83  53  80  45 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 9 AM this morning to 7 PM MST Friday for
     Guadalupe Mountains of Eddy County.

TX...High Wind Warning from 9 AM this morning to 7 PM MST Friday for
     Guadalupe Mountains.

&&
Hazardous weather outlook, Feb 14, 3:15 AM CST, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
315 AM CST Thu Feb 14 2019

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-150915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
315 AM CST Thu Feb 14 2019 /215 AM MST Thu Feb 14 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight
High winds are expected in the Guadalupe Mountains today and tonight
with gusts of 60 mph in the favored areas and a high wind warning is
in effect.

Elevated fire weather conditions are expected for a few hours this
afternoon across most all areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

High winds will are likely in the Guadalupe Mountains Friday and
Saturday and a high wind warning is in effect for Friday. High winds
are possible in the Davis Mountains above 6000 feet Friday and Saturday.
Also windy to very windy conditions are expected Friday and Saturday
in the plains. Elevated to critical fire weather conditions are
expected Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

Event by event

5 high wind. Local standard time, as filed.

High Wind, Davis / Apache Mountains Area

When
February 14, 10:05 AM CST to February 16, 4:20 PM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
State Official

High Wind, Guadalupe Mountains of Culberson County

When
February 14, 10:37 AM MST to February 16, 6:38 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
February 15, 12:52 AM MST to February 16, 2:52 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
February 15, 1:51 AM MST to February 16, 4:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
ASOS

High Wind, Guadalupe Mountains of Culberson County

When
February 15, 4:36 AM MST to February 16, 9:16 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 804296, 804295, 804294, 804293, 804292.